Connecticut, 2016

Excessive Heat and Heat in Connecticut, August 13, 2016

August 13, 2016 · NWS ALY · 5 events in 3 counties and zones

On the morning of Saturday, August 13th, a warm front lifted northward across the region. This allowed a very warm and excessively humid air mass to be in place over the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On the morning of Saturday, August 13th, a warm front lifted northward across the region. This allowed a very warm and excessively humid air mass to be in place over the area. As temperatures rose through the 80s and into the 90s, dewpoints were unusually high in the mid to upper 70s. By the afternoon hours, this produced heat index values over 100 degrees in many valley areas, with some spots in southern Litchfield County seeing heat index values over 105 degrees.

Ahead of an advancing cold front, an organized line of thunderstorms moved from west to east across all of eastern Upstate New York late in the day. This line of thunderstorms crossed northwestern Connecticut during the late evening hours, producing damaging winds.

In addition to the gusty winds, the thunderstorms also produced a significant amount of cloud-to-ground lightning. Numerous power outages were reported throughout the region.

Thunderstorms ended with the passage of the cold front during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 13, 5:40 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 5:40 AM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Albany NY
640 AM EDT SAT AUG 13 2016

.SYNOPSIS...
Hot and humid conditions will continue through the weekend along
with the threat for showers and thunderstorms each day. Any storm
will be capable of producing locally very heavy rainfall. The heat
and humidity is not expected to break until early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 530 AM EDT...A stationary front remains draped across the
extreme northern portion of the forecast area which will slowly
lift north as a warm front today. Very warm and humid air remains
across the region and heat advisories and an excessive heat
warning remain in place for parts of the region. Highs today will
be in the 80s to mid 90s with dewpoints in the 70s. Heat indices
will top out at around 105 degrees near KPOU. There will be an
increasing chance of showers and thunderstorms as we go through
the day. MLMUCAPE values rise to over 3000 j/kg across most of the
forecast area this afternoon. Thus it will not take much to
generate convection. Any thunderstorms will be capable of
torrential rainfall as PWATS remain between 2 and 2.5 inches. SPC
has placed the entire forecast area in marginal risk for severe
weather today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Not expecting any relief from the heat and humidity until the cold
front clears the forecast area Sunday night.

For tonight...Expect another very warm and muggy night with more
showers and thunderstorms. PWATS remain between 2 and 2.5 inches
so any thunderstorms will be capable of torrential downpours. Lows
will be in the upper 60s to mid 70s.

On Sunday...The cold front will start to drop southeast through
the forecast area reaching the greater Capital District and
northern Berkshires by days end. This feature will be the impetus
formore showers and thunderstorms. MLMUCAPES are over 2000 j/kg
ahead of the front with PWATS ahead of the front still between 2
and 2.5 inches. SPC has the southeast corner of the forecast area
in a marginal risk for severe thunderstorms. Highs on Sunday will
be in the upper 70s to lower 90s.

Sunday night through Monday night...The cold front will drop south
through the remainder of the forecast area Sunday night taking the
oppressive heat and humidity with it. There will still be a chance
of showers and thunderstorms Sunday night and a slight chance of
showers and thunderstorms Monday and Monday night. Lows Sunday
night will be in the 60s to around 70 with highs on Monday in the
mid 70s to mid 80s. Lows Monday night will finally be cooler with
readings in the upper 50s to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The long term period looks fairly active, especially for Tuesday-
Thursday, before possibly settling down a bit by Friday.

Low pressure currently bringing heavy rainfall along the Gulf Coast
region is expected to eventually lift north, then northeast as it
becomes embedded in the westerlies by Tuesday. 00Z/13 model
consensus is fairly tight, suggesting that this low tracks somewhere
across or just north/west of the region late Tuesday into Wednesday.
The combination of a warm front lifting northward, and also the low
tracking near or north of the region, along with the return of deep
moist tropical air should bring a high chance of
showers/thunderstorms for late Tuesday through at least early
Wednesday. Locally heavy rainfall could occur during this time.

The low should track northeast of the region by late
Wednesday/Wednesday night, allowing the areal coverage of showers to
decrease. However, another northern stream impulse is expected to
approach from the west Thursday, bringing additional scattered
showers/thunderstorms.

Eventually, drier air may spread into the region in the wake of this
impulse for Friday, and will indicate dry conditions at this time.
However, given the overall strength of the upper level ridge
persisting off the eastern seaboard, it is possible that systems
remain a bit slower, and that showers could linger into Friday,
especially for areas south and east of Albany.

As of temperatures, daytime highs should generally average in the
lower/mid 80s through the period for valleys, and 75-80 across
higher elevations. Overnight lows will mainly be in the 60s,
although some portions of the Hudson Valley may barely drop below
70, especially for Tue night and Wed night. It will be quite humid
again late Tuesday into Wednesday, with some dewpoints possibly
reaching or exceeding 70. Slightly less humid for Thursday-Friday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A cold front across the Great Lakes region and northern New
England will slowly settle southeastward later today and tonight,
triggering numerous showers and thunderstorms across the region.

Any patchy low clouds/fog should lift by 13Z-14Z/Sat. However,
mid level clouds will continue to increase, especially for the
afternoon hours, where showers and thunderstorms look to be most
active across the region. Although it will remain VFR throughout
the day, brief periods of MVFR/IFR cigs/vsbys are possible due to
passing showers and t-storms. Showers and thunderstorms will
continue into this evening/early Saturday night.

After the showers and thunderstorms decrease in areal coverage
later this evening, areas of MVFR/IFR cigs and vsbys will develop.
The most likely TAF sites for this will be KGFL and KPSF, and this
has been included in current TAFs.

Light/variable winds will become south to southwest at 5-10 KT
later this morning into the afternoon. South to southwest winds
should decrease to less than 5 KT after sunset.

Winds will be stronger, and variable in direction in and near any
thunderstorms.

Outlook...

Saturday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Sunday: Moderate Operational Impact. Likely SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Hot and humid conditions will continue through the weekend along
with the threat for showers and thunderstorms each day. Any storm
will be capable of producing locally very heavy rainfall. The heat
and humidity is not expected to break until early next week.

Relative humidity values will only drop to 50 to 75 percent today,
recover to 85 to 100 percent tonight, and drop to 50 to 70 percent
on Sunday.

Winds will be southwest at 5 to 10 mph today and tonight and
southwest to west at 5 to 10 mph on Sunday.

&&

.HYDROLOGY...
There will be an increasing chance of showers and thunderstorms
over the weekend as a very warm to hot and humid airmass remains
in place across our region.

Precipitable water values remain very high ranging from 2 to 2.5
inches across the area into Sunday, so storms will be capable of
locally very heavy even torrential rainfall. The threat for
localized flash flooding particularly for urban, poor drainage and
low lying areas will persist.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
     for CTZ001.
     Excessive Heat Warning from 11 AM this morning to 7 PM EDT
     this evening for CTZ013.
NY...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
     for NYZ041-049-050-052-053-059>061-083.
     Excessive Heat Warning from 11 AM this morning to 7 PM EDT
     this evening for NYZ064>066.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/11
NEAR TERM...11
SHORT TERM...11
LONG TERM...KL
AVIATION...KL
FIRE WEATHER...11
HYDROLOGY...IAA/11
Hazardous weather outlook, Aug 13, 8:37 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
937 AM EDT SAT AUG 13 2016

CTZ013-NYZ064>066-141100-
SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
937 AM EDT SAT AUG 13 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DUTCHESS...EASTERN ULSTER
AND SOUTHERN LITCHFIELD COUNTIES..

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ALSO...THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY THIS
AFTERNOON INTO THE EVENING. A FEW STORMS MAY PRODUCE STRONG WIND
GUSTS. IN ADDITION...STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
VERY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE. THE
GREATEST FLOOD RISK WILL BE FOR URBAN...POOR DRAINAGE AND LOW
LYING AREAS. A FLASH FLOOD WATCH MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A HEAT ADVISORY MAY BE NEEDED FOR SUNDAY AFTERNOON.

ALSO...THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH
THURSDAY. ON SUNDAY...STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
VERY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE
WITH THE GREATEST RISK FOR URBAN...POOR DRAINAGE AND LOW LYING
AREAS. A FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO SEND RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

CTZ001-NYZ041-049-050-052-053-059>061-083-141100-
NORTHERN LITCHFIELD-NORTHERN SARATOGA-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-SOUTHEAST WARREN-
937 AM EDT SAT AUG 13 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
DISTRICT...SARATOGA GLENS FALLS AREA...THE CENTRAL AND SOUTHERN
TACONICS AND NORTHERN LITCHFIELD COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON INTO THE EVENING. THE MAIN THREAT IS FOR DAMAGING WINDS.

IN ADDITION...STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY
HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE. THE
GREATEST FLOOD RISK WILL BE FOR URBAN...POOR DRAINAGE AND LOW
LYING AREAS. A FLASH FLOOD WATCH MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH THURSDAY. ON
SUNDAY...STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY
RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH THE
GREATEST RISK FOR URBAN...POOR DRAINAGE AND LOW LYING AREAS. A
FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE. ALSO...SPOTTERS ARE ENCOURAGED TO
SEND RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-063-082-
084-VTZ013>015-141100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
EASTERN RENSSELAER-WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
937 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS INCLUDING THE LAKE GEORGE AREA...MOHAWK
VALLEY...EASTERN CATSKILLS...WASHINGTON COUNTY...THE NORTHERN
TACONICS...THE BERKSHIRES AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THE EVENING. THE MAIN THREAT IS FOR DAMAGING WINDS.

ALSO...STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY
RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE. THE GREATEST
FLOOD RISK WILL BE FOR URBAN...POOR DRAINAGE AND LOW LYING AREAS.
A FLASH FLOOD WATCH MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY. ON
SUNDAY...STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY
RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH THE
GREATEST RISK FOR URBAN...POOR DRAINAGE AND LOW LYING AREAS. A
FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE. ALSO...SPOTTERS ARE ENCOURAGED TO
SEND RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 13, 8:32 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
932 AM EDT SAT AUG 13 2016

NYZ032-033-131415-
NORTHERN HERKIMER-HAMILTON-
932 AM EDT SAT AUG 13 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HERKIMER AND
NORTHWESTERN HAMILTON COUNTIES...

AT 931 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF BIG
MOOSE...OR 11 MILES NORTHWEST OF OLD FORGE...MOVING EAST AT 35 MPH.

WINDS AROUND 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BIG MOOSE AROUND 945 AM EDT.
  FORKED LAKE PUBLIC CAMPGROUND AND LAKE EATON CAMPGROUND AROUND
  1015 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KEEPAWA...WOODS
LAKE... BRANDRETH...PARTLOW...BEAVER RIVER...DEERLAND...LITTLE
RAPIDS...CATLIN LAKE...ROBINWOOD AND QUAKER BEACH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4397 7426 4375 7512 4393 7515 4408 7476
      4412 7428
TIME...MOT...LOC 1331Z 255DEG 30KT 4386 7507

TAW
Special weather statement, Aug 13, 9:34 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1034 AM EDT SAT AUG 13 2016

NYZ032-033-131515-
NORTHERN HERKIMER-HAMILTON-
1034 AM EDT SAT AUG 13 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HERKIMER AND
NORTHWESTERN HAMILTON COUNTIES...

AT 1033 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NICKS LAKE
CAMPGROUND...OR NEAR OLD FORGE...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  OLD FORGE AROUND 1040 AM EDT.
  ALGER ISLAND PUBLIC CAMPGROUND AROUND 1050 AM EDT.
  INLET...LIMEKILN LAKE CAMPGROUND AND EAGLE BAY AROUND 1055 AM EDT.
  EIGHTH LAKE CAMPGROUND AND BROWN TRACT POND CAMPGROUND AROUND 1105
  AM EDT.
  RAQUETTE LAKE AROUND 1110 AM EDT.
  GOLDEN BEACH CAMPGROUND AROUND 1115 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SAGAMORE LAKE...KAMP
KILL KARE...EAGLE NEST...THENDARA...CARTER
STATION...MINNEHAHA...MOUNTAIN LODGE...WOLF LAKE LANDING...FIRST
LAKE AND SAGAMORE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4393 7440 4365 7430 4353 7509 4359 7511
      4372 7512
TIME...MOT...LOC 1433Z 255DEG 30KT 4364 7503

TAW

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heat, 1 excessive heat. Local standard time, as filed.

Heat, Northern Litchfield

When
August 13, 10:00 AM EST to 6:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Public
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Excessive Heat, Southern Litchfield

When
August 13, 10:00 AM EST to 8:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Public
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Thunderstorm Wind, Litchfield

When
August 13, 8:00 PM EST
Where
Litchfield County, 0.5 mi NW of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.005, -73.356

Trees were reported down in Canaan due to thunderstorm winds.

Thunderstorm Wind, Litchfield

When
August 13, 8:05 PM EST
Where
Litchfield County, 0.43 mi NNE of Falls Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.956, -73.367

Trees were reported down in Falls Village due to thunderstorm winds.

Thunderstorm Wind, Litchfield

When
August 13, 11:00 PM EST
Where
Litchfield County, 1.39 mi NNW of Washington Depot
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.650, -73.326

A tree was reported down on a house on Baldwin Hill Road in Washington due to thunderstorm winds.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654455, 654456, 654458, 654457, 654454.